Alert archive / Nebraska / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS North Platte, NE

December 7, 202111 counties in Nebraska

NWS North Platte, NE issued this winter storm watch at Dec 7, 2021, 2:56 PM CST for 11 counties in Nebraska. It took effect at Dec 9, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 2:56 PM CST (20:56 UTC)
In effect from
Dec 9, 2021, 6:00 PM CST
Expired
Dec 9, 2021, 3:35 AM CST
In force
Issued by
NWS North Platte, NE

Counties Boyd County, NE, Brown County, NE, Cherry County, NE, Garden County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keya Paha County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 40 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS43 KLBF 072056
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
256 PM CST Tue Dec 7 2021

NEZ004-022>024-094-081200-
/O.NEW.KLBF.WS.A.0004.211210T0000Z-211211T0000Z/
Sheridan-Garden-Grant-Hooker-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Cody, Eli, Merriman, and Kilgore
256 PM CST Tue Dec 7 2021 /156 PM MST Tue Dec 7 2021/

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...Heavy snow with total snow accumulations of 6 inches or
  more possible.

* WHERE...Portions of northwest Nebraska and the western 
  Sandhills.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Travel could be very difficult. Blowing snow could
  significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NEZ005>010-025-081200-
/O.NEW.KLBF.WS.A.0004.211210T0600Z-211211T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, 
and Halsey
256 PM CST Tue Dec 7 2021 /156 PM MST Tue Dec 7 2021/

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...Heavy snow with total snow accumulations of 6 inches or
  more possible.

* WHERE...Portions of north central Nebraska, generally north of
  Highway 91.

* WHEN...From late Thursday night through Friday afternoon.

* IMPACTS...Travel could be very difficult. Blowing snow could
  significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
3 follow-up statements
669 
WWUS43 KLBF 080922
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
322 AM CST Wed Dec 8 2021

NEZ004-022>024-094-082130-
/O.CON.KLBF.WS.A.0004.211210T0000Z-211211T0000Z/
Sheridan-Garden-Grant-Hooker-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Cody, Eli, Merriman, and Kilgore
322 AM CST Wed Dec 8 2021 /222 AM MST Wed Dec 8 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more possible.

* WHERE...Western Cherry, Grant, Garden, Sheridan and Hooker 
  Counties.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NEZ005>010-025-082130-
/O.CON.KLBF.WS.A.0004.211210T0600Z-211211T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, 
and Halsey
322 AM CST Wed Dec 8 2021 /222 AM MST Wed Dec 8 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more possible.

* WHERE...Portions of north central Nebraska.

* WHEN...From late Thursday night through Friday afternoon.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
072 
WWUS43 KLBF 082100
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
300 PM CST Wed Dec 8 2021

NEZ004-094-091200-
/O.UPG.KLBF.WS.A.0004.211210T0000Z-211211T0000Z/
/O.NEW.KLBF.WS.W.0007.211210T0000Z-211211T0000Z/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
300 PM CST Wed Dec 8 2021 /200 PM MST Wed Dec 8 2021/

...WINTER STORM WARNING IN EFFECT FROM 6 PM CST /5 PM MST/
THURSDAY TO 6 PM CST /5 PM MST/ FRIDAY...

* WHAT...Heavy snow expected with total accumulations of 6 to 10 
  inches.

* WHERE...Sheridan and Western Cherry Counties.

* WHEN...From 6 PM CST /5 PM MST/ Thursday to 6 PM CST /5 PM 
  MST/ Friday.

* IMPACTS...Travel will be very difficult. Blowing snow will
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ026>029-035>037-091200-
/O.NEW.KLBF.WW.Y.0017.211210T0600Z-211211T0000Z/
Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Including the cities of Dunning, Purdum, Brewster, Taylor, 
Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, 
and Stapleton
300 PM CST Wed Dec 8 2021 /200 PM MST Wed Dec 8 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ THURSDAY NIGHT TO 6 PM CST /5 PM MST/ FRIDAY...

* WHAT...Snow expected with total accumulations of 3 to 5 inches.

* WHERE...Portions of north central and west central Nebraska,
  generally along and near Highways 91 and 92.

* WHEN...From midnight CST /11 PM MST/ Thursday night to 6 PM 
  CST /5 PM MST/ Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ022>024-091200-
/O.CON.KLBF.WS.A.0004.211210T0000Z-211211T0000Z/
Garden-Grant-Hooker-
Including the cities of Oshkosh, Lewellen, Hyannis, and Mullen
200 PM MST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow with total accumulations of around 6 inches 
  possible.

* WHERE...Grant, Garden and Hooker Counties.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NEZ005>010-025-091200-
/O.CON.KLBF.WS.A.0004.211210T0600Z-211211T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, 
and Halsey
300 PM CST Wed Dec 8 2021 /200 PM MST Wed Dec 8 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow with total accumulations of 6 or more inches 
  possible.

* WHERE...Portions of north central Nebraska, primarily north of
  Highway 91.

* WHEN...From late Thursday night through Friday afternoon.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
890 
WWUS43 KLBF 090935
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
335 AM CST Thu Dec 9 2021

NEZ005>010-092215-
/O.UPG.KLBF.WS.A.0004.211210T0600Z-211211T0000Z/
/O.EXB.KLBF.WS.W.0007.211210T0600Z-211211T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, and Atkinson
335 AM CST Thu Dec 9 2021 /235 AM MST Thu Dec 9 2021/

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY...

* WHAT...Heavy snow is expected with total snow accumulations of 
  4 to 7 inches, mainly along and north of highway 20. Winds 
  gusting as high as 30 mph Friday afternoon.

* WHERE...Portions of north central Nebraska.

* WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM 
  MST/ Friday.

* IMPACTS...Travel could be very difficult. Blowing snow could 
  significantly reduce visibility.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ004-094-092215-
/O.CON.KLBF.WS.W.0007.211210T0000Z-211211T0000Z/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
335 AM CST Thu Dec 9 2021 /235 AM MST Thu Dec 9 2021/

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM
MST/ THIS EVENING TO 6 PM CST /5 PM MST/ FRIDAY...

* WHAT...Heavy snow is expected with total snow accumulations of 6
  to 10 inches. Highest accumulations are likely along and north 
  of highway 20. Winds gusting as high as 30 mph Friday afternoon.

* WHERE...Sheridan and Western Cherry Counties.

* WHEN...From 6 PM CST /5 PM MST/ Thursday to 6 PM CST /5 PM 
  MST/ Friday.

* IMPACTS...Travel will be very difficult. Blowing snow will 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ022>024-092215-
/O.UPG.KLBF.WS.A.0004.211210T0000Z-211211T0000Z/
/O.EXB.KLBF.WW.Y.0017.211210T0000Z-211211T0000Z/
Garden-Grant-Hooker-
Including the cities of Oshkosh, Lewellen, Hyannis, and Mullen
235 AM MST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST FRIDAY...

* WHAT...Snow is expected with total snow accumulations of 1 to 3
  inches. Winds gusting as high as 30 mph Friday afternoon.

* WHERE...Garden, Grant and Hooker Counties.

* WHEN...From 5 PM this afternoon to 5 PM MST Friday.

* IMPACTS...Travel could be very difficult. Blowing snow could 
  significantly reduce visibility.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ025-092215-
/O.UPG.KLBF.WS.A.0004.211210T0600Z-211211T0000Z/
/O.EXA.KLBF.WW.Y.0017.211210T0600Z-211211T0000Z/
Thomas-
Including the cities of Thedford and Halsey
335 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST FRIDAY...

* WHAT...Snow is expected with total snow accumulations of 1 to 3
  inches. Winds gusting as high as 30 mph Friday afternoon.

* WHERE...Thomas County.

* WHEN...From midnight tonight to 6 PM CST Friday.

* IMPACTS...Travel could be very difficult. Blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ035-036-092215-
/O.EXT.KLBF.WW.Y.0017.211210T0000Z-211211T0000Z/
Arthur-McPherson-
Including the cities of Arthur, Tryon, and Ringgold
335 AM CST Thu Dec 9 2021 /235 AM MST Thu Dec 9 2021/

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM CST /5 PM MST/
THIS EVENING TO 6 PM CST /5 PM MST/ FRIDAY...

* WHAT...Snow is expected with snow accumulations of up to two
  inches. Winds gusting as high as 30 mph Friday afternoon.

* WHERE...Portions of north central and west central Nebraska, 
  generally along and near Highways 91 and 92.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM 
  MST/ Friday.

* IMPACTS...Plan on slippery road conditions. Blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ026>029-037-092215-
/O.CON.KLBF.WW.Y.0017.211210T0600Z-211211T0000Z/
Blaine-Loup-Garfield-Wheeler-Logan-
Including the cities of Dunning, Purdum, Brewster, Taylor, 
Burwell, Bartlett, Ericson, and Stapleton
335 AM CST Thu Dec 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 6 PM CST FRIDAY...

* WHAT...Snow is expected with total snow accumulations of 2 to 4
  inches. Winds gusting as high as 30 mph Friday afternoon.

* WHERE...Portions of north central and west central Nebraska, 
  generally along and near Highways 91 and 92.

* WHEN...From midnight CST /11 PM MST/ Thursday night to 6 PM 
  CST /5 PM MST/ Friday.

* IMPACTS...Plan on slippery road conditions. Blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 11:12 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 7, 11:12 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1112 AM CST Tue Dec 7 2021

.SHORT TERM...(Today through Wednesday)
Issued at 319 AM CST Tue Dec 7 2021

The forecast focus in the short term will be the slight
warmup today followed by warmer temperatures on Wednesday.

A closed upper low was centered over the Hudson Bay region this
morning, with a broad upper trough extending across the Northern
Plains, Great Lakes and Midwest. Upper ridging extended over the
Pacific Northwest into British Columbia.

For today, a weak cold front will move through western NE this
morning. Temperatures will be warmer than yesterday, in the mid and
upper 30s north central and the low to mid 40s across the southwest.

Tonight, upper height rises occur as a surface warm front lifts into
central NE. Mostly clear skies and very light west winds will
promote a fairly strong surface inversion to develop. Kept lows in
the upper teens very near the previous forecast.

Wednesday, surface low pressure will deepen to our west, with a
south to southwest wind increasing to 10-20 mph by afternoon. High
to reach the mid 50s across the west and central to around 45 far
northeast. Southwest Nebraska will have the potential for highs
near 60s.

.LONG TERM...(Wednesday night through Monday)
Issued at 319 AM CST Tue Dec 7 2021

The main forecast concern in the long term will be the potential
for accumulating snow Thursday night into Friday as a storm
system crosses the region.

The mid and upper flow will become west southwesterly on Thursday as
a weak cold front moves through western NE. An upper trough will dig
from the Pacific Northwest into the Intermountain West.

This upper trough axis will reach western Utah and western Arizona
by early Thursday evening. Surface low pressure will deepen over
eastern into southeast CO Thursday night. A warm front will
become located from far northwest KS through far southeast NE
overnight. Colder air will be drawn southward from South Dakota
and eastern WY into western NE. Mid level frontogenesis at
850-700mb will increase from southeast WY into the Nebraska
panhandle and north central NE Thursday night, then weakening
across central and eastern NE by Friday afternoon.

The deterministic GFS, NAM and ECMWF continue to generate light snow
Thursday night into Friday ahead of the upper trough axis. A look at
300mb winds, a jet max will be located from far southeast WY across
SD into central MN Thursday night, while a second jet max will be
located from AZ into central CO. This will support upper level
divergence from the right entrance region of the jet across the
panhandle and north central NE Thursday night and on Friday from
the left entrance region of the southern jet max. Because of this,
the snow will be best focused across the Panhandle and north
central NE. Although snowfall amounts remain uncertain, it appears
snowfall amounts could be significant enough to affect travel.
Easterly winds Thursday night will turn northerly on Friday and
increase to 15 to 25 mph. This could produce some blowing snow.
Highs will only be in the upper 20s to lower 30s across north
central NE.

Confidence remains low on the southern extent of snow with this
system. It appears that the I80 corridor may be along the southern
end of snowfall accumulations, where perhaps an inch or two is
possible. Will continue to watch how the system evolves over the
next few days. Those with travel plans should stay tuned to our
latest forecasts regarding this end of week system.

Dry and chilly Saturday with highs from 35 to around 40. Upper
ridging returns Sunday into Monday, with upper 40s to mid 50s
expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM CST Tue Dec 7 2021

VFR conditions are expected throughout the TAF period. Generally
northwesterly winds right now, under 10kts, but more variable
conditions should persist around sunset and after. Clouds are
a bit patchy today, but not causing any CIG concerns.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Sinclair
Hazardous weather outlook, Dec 7, 10:23 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1023 AM CST Tue Dec 7 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-081630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1023 AM CST Tue Dec 7 2021 /923 AM MST Tue Dec 7 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Snow is likely across the area Thursday night into Friday,
especially across portions of northern Nebraska. Several inches
of accumulation could occur. North winds will increase on Friday
as well which could cause some blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Winter Storm Watches in Nebraska, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.